Virginia, 2011

Damaging Winds in Virginia, July 4, 2011

July 4, 2011 · NWS LWX · 5 events in 1 county or zone

A trough of low pressure at the mid-levels of the atmosphere remained over the region on the 4th. The cooler air aloft associated with the mid-level trough caused enough instability for scattered showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A trough of low pressure at the mid-levels of the atmosphere remained over the region on the 4th. The cooler air aloft associated with the mid-level trough caused enough instability for scattered showers and thunderstorms to develop. A few thunderstorms producted damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 2:30 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT MON JUL 4 2011

.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS CENTRAL VIRGINIA THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE
FRONT. HIGH PRESSURE WILL BUILD BRIEFLY ON TUESDAY. THE FRONT
WILL REMAIN CLOSE TO THE MID-ATLANTIC REGION DURING MUCH OF THE
WEEK AHEAD.

&&

.NEAR TERM /THROUGH TUESDAY/...
MID-AFTN SFC ANALYSIS SHOWS THAT THE COLD FRONT/DEW POINT BOUNDARY
HAS PUSHED FARTHER SOUTH INTO CENTRAL VA AND LOWER SRN MD...WHERE SFC
DEWPOINTS IN THE LOWER 70S RESIDE SOUTH OF THE BOUNDARY AND
DEWPOINTS IN THE LOW/MID 60S FARTHER NORTH. DAYTIME DESTABILIZATION
AND LIFT AHEAD OF AN APPROACHING UPPER SHORTWAVE TROUGH WILL
CONTINUE TO INITIATE SHOWERS AND STORMS THIS AFTN. STORM COVERAGE
LATE THIS AFTN AND EVE WILL BE MOST WIDESPREAD ACROSS THE SWRN
HALF OF THE CWA.

ALTHOUGH CLOUD COVER HAS LIMITED HEATING IN THE BOUNDARY LAYER
SOMEWHAT...OBJECTIVE MESOANALYSIS SHOWS DEWPOINTS IN THE LOWER 70S
AND AROUND 3000 J/KG OF MLCAPE SOUTH OF THE FRONTAL BOUNDARY. GIVEN
THIS AMOUNT OF INSTABILITY AND INCREASING LIFT AHEAD OF THE
SHORTWAVE TROUGH...STORMS THAT DEVELOP ACROSS CENTRAL VA AND SRN
MD WILL HAVE THE POTENTIAL TO STRENGTHEN RAPIDLY DURING THE LATE
AFTN AND EVE. HAVE ISSUED SVR TSTM WATCH 595 THAT INCLUDES THE
SRN MOST CWA ZONES INCLUDING PORTIONS OF THE CENTRAL FOOTHILLS...
NRN PIEDMONT AND LWR SRN MD. THE MAIN THREATS FROM THESE STORMS
WILL BE DAMAGING WIND GUSTS...BUT ISOLD LARGE HAIL AND LOCALLY HEAVY
RAINFALL LEADING TO FLASH FLOODING WILL ALSO BE POSSIBLE.

FARTHER NORTH...THE AREA WILL STILL HAVE TO DEAL WITH SOME
SHOWERS AND STORMS LATE THIS AFTN AND EVE. HOWEVER...WITH THE
FRONT SHIFTING WELL SOUTH OF DC...COVERAGE OF STORMS WILL BE LESS
WIDESPREAD ALONG AND NORTH OF I-66. ALSO DENSER CLOUD COVER AND
LOWER BOUNDARY LAYER DEWPOINTS NORTH OF THE FRONT WILL LIMIT
INSTABILITY. LATEST OBJECTIVE MESOANALYSIS AND SPECIAL 18Z IAD
RAOB PROVIDES EVIDENCE FOR MUCH WEAKER INSTABILITY ACROSS THE NRN
HALF OF THE CWA.

SHOWERS AND STORMS WILL DIMINISH IN COVERAGE AND INTENSITY AFTER
SUNSET...BUT MAY LINGER ACROSS CENTRAL VA AND SRN MD THRU LATE TNGT.

ZONAL FLOW PATTERN WILL SET UP ACROSS THE MID-ATLANTIC REGION TUE.
WEAK HIPRES OVER THE MIDWEST AND OH VLY WILL INFLUENCE THE AREA AS
IT BUILDS IN FROM THE NW. WITH ZONAL FLOW...THE FRONTAL BOUNDARY
SHOULD REMAIN STALLED OVER CENTRAL VA. SCT SHOWERS AND STORMS MAY
DEVELOP NEAR THE FRONT DURING THE AFTN. GIVEN EXPECTED LOCATION OF
THE BOUNDARY...HAVE INCLUDED LOW CHANCE POPS APPROXIMATELY ALONG
AND SOUTH OF A LINE FROM SHD-CHO-EZF-NHK DURING THE AFTN. WEAK
LAPSE RATES ABOVE SUBSIDENCE INVERSION WILL LIMIT INSTABILITY
POTENTIAL WITH ANY STORMS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
UPR AIR PATTERN THRU MUCH OF THE WK WILL BE CHARACTERIZED BY SWRN
CONUS RDG AND ERN CONUS TROF. WITH WLY-NWLY FLOW ALOFT AND
EMBEDDED SHRTWV TROFS IN THE FLOW ATOP A MOIST BNDRY LYR...SCT
CNVCTN IS XPCD ON WED AFTN AND EVE AS FCST AREA WILL BE LOCATED IN
WARM SECTOR.

MAXIMA IN UPR 80S-LWR 90S XPCD ON WED. MINIMA IN THE MID 60S-LWR
70S ARE FCSTD GIVEN HIGH DEWPTS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
CDFNT MOVES SWD TWD FCST AREA ON THU AND CROSSES THU AFTN. CVRG OF
STORMS WILL BE GREATEST DURG THIS TIME. SFC HIPRES WILL DOMINATE
FRI AND PART OF SAT...WITH ANY CHC FOR CNVCTN BEING ALONG STALLED
FRONTAL BNDRY IN SRN ZONES ON FRI LATE AFTN-EVE.

TERRAIN-FOCUSED CNVCTN PSBL ON SUN AFTN-EVE AS MSTR BGNS TO RETURN
AMID DEPARTING HIPRES. DVLPG LEE TROF MAY SUPPORT TSTMS ON MON AS
WELL.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCT SHRA/TSRA WILL CONTINUE TO DEVELOP ACROSS THE HIGHLANDS DURING
THE MID-AFTN AND SPREAD EWD INTO THE CHO AREA AFTER 20Z. 18Z TAFS
INCLUDE A VCTS GROUP BETWEEN 20Z-01Z AT CHO...WHERE CONFIDENCE IN
TSTM COVERAGE IS HIGHEST. SOME STORMS NEAR CHO WILL HAVE THE
POTENTIAL TO PRODUCE HAIL AND STRONG WINDS. ACROSS IAD AND DCA...
CONFIDENCE IN CONVECTION REACHING THE AREA IS NOT HIGH ENOUGH TO
INCLUDE MORE THAN JUST A CB GROUP FOR THE LATE AFTN AND ERY EVE.
TSRA CHANCES WILL END FROM WEST TO EAST DURING THE MID-EVE HRS.

PATCHY MVFR BR POSSIBLE DURING THE ERY MRNG NEAR CHO/IAD/MRB.
OTHERWISE VFR CONDITIONS EXPECTED THRU TUE MRNG. SCT SHOWERS AND
STORMS MAY DEVELOP AGAIN ACROSS CHO DURING THE AFTN ON TUE. THE
ACTIVITY SHOULD STAY SOUTH OF THE OTHER TERMINALS IN THE REGION.

MAIN AVIATION IMPACTS WILL COME FROM OVNGT FOG AND TSTMS WED-THU
AFTN AND EVE. SFC HIPRES THU EVE-SAT AFTN WILL INDUCE ONSHORE FLOW
THAT COULD RESULT IN A MARINE STRATUS LYR...BUT ATTM CIGS APPEAR
ATTM TO BE VFR.

&&

.MARINE...
BACKGROUND FLOW OUTSIDE OF CONVECTION WILL REMAIN LGT...GENERALLY 10
KT OR LESS THRU TOMORROW. SCT SHOWERS AND STORMS ARE EXPECTED TO
IMPACT THE WATERS LATE THIS AFTN THRU THE MID-EVE. STORMS WILL BE
MOST WIDESPREAD AND STRONGEST ACROSS THE SRN MD CHSPK BAY AND LOWER
PORTIONS OF THE TIDAL POTOMAC RVR. STORMS ACROSS THIS AREA HAVING
THE POTENTIAL TO PRODUCE STRONG WINDS AND HAIL MAY BE ACCOMPANIED BY
SPECIAL MARINE WARNINGS. MOST OF THIS ACTIVITY SHOULD DIMINISH
DURING THE MID-EVE HRS...BUT CHANCES WILL STILL LINGER ACROSS THE
SRN-MOST ZONES THRU LATE TNGT. ANOTHER ROUND OF SHOWERS AND STORMS
MAY DEVELOP AGAIN TUE AFTN ACROSS THE SRN-MOST MARINE ZONES...BUT
STORMS SHOULD NOT BE A STRONG AND WIDESPREAD AS TDA.

NO MARINE HAZARDS ANTICIPATED AFTER TUE NGT WITH EXCEPTION OF ANY
TSTMS WED AND THU.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

KLEIN/KRAMAR
Hazardous weather outlook, Jul 4, 1:45 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT MON JUL 4 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
245 PM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 595 IS IN EFFECT FOR THE NORTHERN NECK
IN CENTRAL VIRGINIA AND LOWER SOUTHERN MARYLAND THROUGH 10 PM.
SOME STORMS ACROSS THE WATCH AREA WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS...ISOLATED LARGE HAIL AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-051000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
245 PM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 595 IS IN EFFECT FOR SOUTHERN PORTIONS
OF THE CENTRAL SHENANDOAH VALLEY...CENTRAL FOOTHILLS AND NORTHERN
PIEDMONT THROUGH 10 PM. SOME STORMS ACROSS THE WATCH AREA WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS...ISOLATED LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 4, 2:57 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT MON JUL 4 2011

VAZ025-042015-
AUGUSTA VA-
357 PM EDT MON JUL 4 2011

...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY...

AT 357 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MIDDLEBROOK...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE WAYNESBORO.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DIME-SIZE TO PENNY-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3818 7931 3809 7887 3791 7914 3796 7928
      3805 7942 3806 7944
TIME...MOT...LOC 1957Z 290DEG 40KT 3806 7921

JRK
Special weather statement, Jul 4, 3:22 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
422 PM EDT MON JUL 4 2011

VAZ025-036-042045-
NELSON VA-AUGUSTA VA-
422 PM EDT MON JUL 4 2011

...STRONG THUNDERSTORM TO AFFECT NELSON AND AUGUSTA COUNTIES...

AT 422 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF STUARTS DRAFT...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE SHERANDO AND LYNDHURST.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 35 TO 45 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3784 7916 3786 7915 3789 7915 3801 7936
      3804 7939 3815 7919 3804 7884 3782 7916
TIME...MOT...LOC 2022Z 298DEG 23KT 3803 7906

JRK
Special weather statement, Jul 4, 3:31 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT MON JUL 4 2011

VAZ025-026-037-038-042100-
GREENE VA-ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
431 PM EDT MON JUL 4 2011

...STRONG THUNDERSTORM TO AFFECT GREENE...ALBEMARLE...AUGUSTA AND
ROCKINGHAM COUNTIES...

AT 432 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF PLEASANT VALLEY...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE MASSANUTTEN AND GROTTOES.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3833 7849 3810 7867 3830 7899 3846 7889
TIME...MOT...LOC 2032Z 300DEG 18KT 3835 7885
Special weather statement, Jul 4, 3:34 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT MON JUL 4 2011

VAZ036-042115-
NELSON VA-
434 PM EDT MON JUL 4 2011

...STRONG THUNDERSTORM TO AFFECT SOUTHERN NELSON COUNTY...

AT 434 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF PINEY RIVER...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE PIEDMONT...ALLENS CREEK...GLADSTONE...FIVE
FORKS AND BUFFALO SPRINGS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY DOWNPOURS AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3756 7892 3767 7897 3770 7900 3770 7904
      3772 7907 3777 7908 3780 7910 3765 7881
      3764 7882 3761 7881 3759 7883 3755 7883
      3753 7884
TIME...MOT...LOC 2034Z 298DEG 15KT 3762 7912

JRK
Special weather statement, Jul 4, 3:36 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
436 PM EDT MON JUL 4 2011

VAZ025-026-037-042100-
ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
436 PM EDT MON JUL 4 2011

...STRONG THUNDERSTORM TO AFFECT ALBEMARLE...AUGUSTA AND ROCKINGHAM
COUNTIES...

AT 436 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOSCOW...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE BRIDGEWATER.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3837 7895 3830 7899 3817 7880 3803 7883
      3827 7919 3845 7905
TIME...MOT...LOC 2036Z 305DEG 13KT 3831 7907
Special weather statement, Jul 4, 3:42 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT MON JUL 4 2011

VAZ025-036-037-042115-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
442 PM EDT MON JUL 4 2011

...STRONG THUNDERSTORM TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 442 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF STUARTS DRAFT...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE WINTERGREEN.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3795 7874 3774 7899 3799 7916 3805 7904
TIME...MOT...LOC 2042Z 327DEG 22KT 3796 7905

JRK

The radar

The Sterling radar (KLWX), 162 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
July 4, 3:51 PM EST
Where
Nelson County, 2.78 mi NE of Greenfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.954, -78.809

A tree fell down onto the road about two miles north of the intersection of Greenfield Road and Ennis Mountain Road.

Thunderstorm Wind, Nelson

When
July 4, 3:53 PM EST
Where
Nelson County, 0.22 mi ENE of Piney River
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
37.721, -79.016

A tree fell onto the road near the intersection of Patrck Henry Highway and Tye Brook Highway.

Thunderstorm Wind, Nelson

When
July 4, 4:12 PM EST
Where
Nelson County, 3.04 mi NE of Adial
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.879, -78.778

A tree was down across the road at 2988 Old Roberts Mountain Road.

Thunderstorm Wind, Nelson

When
July 4, 4:18 PM EST
Where
Nelson County, 1.43 mi N of Faber
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.850, -78.755

A tree was down near the intersection of Thomas Nelson Highway and Irish Road.

Thunderstorm Wind, Nelson

When
July 4, 4:20 PM EST
Where
Nelson County, 1.3 mi E of Allens Creek
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
37.572, -78.856

A tree was down near the intersection of Richmond Highway and Route 622 in the Gladstone area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334188, 334189, 334190, 334191, 334192.